Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Bed link between antibiotics and increase risk of C diff

  • Comment

Patients allocated a hospital bed where the previous occupant was on antibiotics may have a slightly greater risk of contracting the superbug Clostridium difficile, suggests a new study.

The research, published in the journal JAMA Internal Medicine, spanned four hospitals in New York and more than 100,000 pairs of patients admitted between 2010 to 2015.

“The increase in risk was small but is of potential importance”

Study authors

The study focused on patients who spent at least 48 hours in the first hospital bed they were allocated after admission. Those known to have had C difficile recently or test positive within 48 hours of admission were excluded.

The previous occupant must have spent at least 24 hours in the bed and left it less than a week before the next patient arrived. Of the 100,615 pairs of patients included in the study, there were 576 cases where the second patient developed C difficile.

According to the study results, this was slightly more likely if the previous patient was taking antibiotics with an infection risk of 0.72% compared to 0.43% if the previous occupant was not on antibiotics.

The link persisted when other factors were taken into account, according to the study authors. For example, this was the case even when the analysis excluded nearly 1,500 pairs where the first patient had recently contracted C difficile.

Centers for Disease Control and Prevention

Rise in C difficile maybe linked to PPI scripts in children

Clostridium difficile

“Our results show that antibiotics can potentially cause harm to patients who do not themselves receive the antibiotics and thus emphasise the value of antibiotic stewardship,” stated the authors in the study paper.

They suggested reasons for this could include the fact prescribing antibiotics to someone hosting C difficile may cause the bug to proliferate and increase the number of C difficile spores shed into the environment and potentially boost the infection risk for a subsequent patient.

Another suggestion was the fact that antibiotics may reduce bacteria in the gut that help fight C difficile and increase bacteria that help the bug thrive. If these bacteria species are then passed from patient to patient this could increase the risk of someone going on to contract C difficile.

While the increased risk is fairly minimal, the study authors said their findings were significant.

“The increase in risk was small but is of potential importance given the frequency of use of antibiotics in the hospital,” said the researchers, led by Dr Daniel Freedberg from the Columbia Medical Centre in New York.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.